Alert archive / Utah / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS Salt Lake City, UT

September 22, 2016Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2016, 9:58 AM MDT for Garfield County, Wayne County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2016, 9:58 AM MDT (15:58 UTC)
Expired
Sep 22, 2016, 3:45 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 10:55 AM MDTFLASH FLOODCapitol Reef Np, UTFLASH FLOODING REPORTED IN SULPHUR CREEK IN CAPITAL REEF NATIONAL PARK. SCENIC DRIVE HAS ALSO BEEN CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 4.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS55 KSLC 221558
FFWSLC
UTC017-055-222145-
/O.NEW.KSLC.FF.W.0030.160922T1558Z-160922T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 AM MDT THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WAYNE COUNTY IN UTAH...
  CENTRAL GARFIELD COUNTY IN UTAH...
  SPECIFICALLY FOR CAPITOL REEF NATIONAL PARK

* UNTIL 345 PM MDT
    
* AT 950 AM MDT...DOPPLER RADAR INDICATED A SLOW MOVING BAND OF
  MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS MOVING IN
  FROM SOUTHWEST. RAINFALL IS EXPECTED TO INTENSIFY ACROSS CAPITOL
  REEF NATIONAL PARK SHORTLY...AND THIS RAINFALL IS EXPECTED TO
  PRODUCE WIDESPREAD FLASH FLOODING INTO EARLY THIS AFTERNOON.

* SOME WATER IS ALREADY BEGINNING TO FLOW IN THE GRAND WASH AND
  CAPITOL GORGE AREAS. MONITOR ANY ROAD CLOSURES AND RETREAT TO
  HIGHER GROUND IF YOU ARE CURRENTLY IN ANY FLASH FLOOD PRONE AREAS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPITOL REEF NATIONAL PARK...TORREY...GLEN CANYON NATIONAL
  RECREATION AREA AND FRUITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3757 11099 3788 11128 3845 11149 3847 11114
      3757 11071

$$

GM
1 follow-up statement
068 
WGUS75 KSLC 221707
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1107 AM MDT THU SEP 22 2016

UTC017-055-222145-
/O.CON.KSLC.FF.W.0030.000000T0000Z-160922T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
1107 AM MDT THU SEP 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
WESTERN WAYNE AND CENTRAL GARFIELD COUNTIES...

AT 1102 AM MDT...NATIONAL PARK OFFICIALS IN CAPITOL REEF HAVE
INDICATED THAT FLASH FLOODING IS CURRENTLY OCCURRING ALONG SULPHUR
CREEK. ADDITIONALLY...THE SCENIC ROAD HAS BEEN CLOSED DUE TO WATER
FLOWING OVER THE ROAD IN THE CAPITOL GORGE AND GRAND WASH AREAS.

ADDITIONAL RAINFALL AND THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE PERIODICALLY ACROSS CAPITOL REEF NATIONAL PARK THIS
AFTERNOON...LIKELY EXACERBATING THE FLOODING CURRENTLY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPITOL REEF NATIONAL PARK...TORREY...GLEN CANYON NATIONAL RECREATION
AREA AND FRUITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3757 11099 3788 11128 3845 11149 3847 11114
      3757 11071

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 4:08 AM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 22, 4:08 AM MDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
408 AM MDT Thu Sep 22 2016

.SYNOPSIS...A strong cold and moist storm system will impact most
of the region through the end of the week.

&&

.SHORT TERM (THROUGH 12Z SATURDAY)...
Water vapor loop shows a closed low over far southern Oregon.
MDCARS wind observations show a 100kt-130kt cyclonic jet from
central California into the Pacific Northwest. GOES/HRRR/00Z KSLC
RAOB indicate the precipitable water value ranges from 0.40"-0.60"
mountains to around 1.60" in Dixie.

Majority of showers and thunderstorms will continue to coalesce
across northwest Utah today organized along the shear axis of the
cyclonic upper level jet. Another area of convection stretches
from near Kanab toward the Uinta mountains. This area forming due
to increased diffluence aloft will likely expand and become quite
heavy as the jet axis begins to near from the west this morning.

There remains a heavy rain threat due to dewpoints rising into the
60s...Precipitable water value near 1.50" and a very deep warm
cloud layer of 5-10kft. The Flash Flood Watch remains in effect.

Have issued numerous wind advisories. The one for the Great Salt
Lake Desert is for post frontal winds due to the tight thickness
gradient. Across west central and southern Utah gusty winds will
occur ahead of the cold front thanks to mixing down higher
momentum air.

Fairly strong cold advection will occur tonight which will keep
the precipitation going across the north and west as snow levels
start to near 8000ft. Snow levels may be even lower than that in
areas of higher precipitation rates. Next shift may have to raise
some headlines for high elevation impacts.

A damp and cold day is forecast for the north Friday as the cold
advection is maximized through the morning. Forecast highs are
near record low for max temperatures Friday. Snow levels look to
near 7kft during the morning.

Lake induced CAPE will likely rise to between 500J/KG and
1000J/KG as seen on modified BUFKIT forecast soundings for a GSL
temperature of 62F (Its 72F right now). Thus areas southeast of
the lake will likely see more persistent shower activity Friday
night. Elsewhere precipitation will be tapering off due to rising
heights and warming mid levels.

.LONG TERM (AFTER 12Z SATURDAY)...
Cold and moist northwest flow will remain over northern Utah
Saturday morning into early afternoon before the moisture
decreases. Have boosted pops along the Wasatch Front and Mountains
as this northwest flow will be favorable for lift as well as the
GSL should destabilize this air mass enough to produce scattered
showers south and east of it where the greatest pops have been
forecast. Have expanded the slight chance of pops into the
afternoon over the higher terrain of northern Utah as well as
south and east of the GSL. By evening the flow becomes more
anticyclonic which should turn off the precip. With clearing skies
mountain valleys and valleys of southwest Utah could see isolated
hard freeze conditions by Sunday morning.

The surface gradient tightens up across Dixie Saturday evening
through Sunday morning along with a north northeast flow at 700mb
which will combine to to create gusty canyon winds in the
neighborhood of 35-45 mph.

In the extended period from Sunday through midweek a gradual warming
trend and dry conditions will prevail. Have taken temps down just a
degree or two in many areas for Sunday through Tuesday due to low
level northerly flow remaining in place and the day-to-day increase
of 850 mb temps supports a smaller surface temp change from one
day to the next.

Have ignored the EC forecast of creating a 500mb low over New Mexico
Sunday and drifting it northwest into Utah Tuesday. The EC ensemble
no longer supports this solution so banked on the GFS as the correct
way to go.

&&

.AVIATION...
North winds at the SLC terminal are expected to shift back to
southerly between 14 and 17Z and possibly be quite gusty. However,
there is a 40 percent chance the northerly gradient will remain in
place with no wind shift until the cold frontal passage at about
22Z. There is a 20 percent chance that cigs will lower below
BKN030 in heavier showers through 22Z increasing to 40 percent
after 22Z.

&&

.FIRE WEATHER...
Yesterday's ERC values were below the 50th percentile across the
south, while many stations across central and northern Utah were
closer to the 80th percentile.

A cold wet storm system will continue to bring periods of heavy
showers and thunderstorms to the region with most areas seeing a
good wetting rain. Winds too will be gusty across the western
valleys and southern Utah. Snow Levels are likely to fall to near
7kft by Friday.

A drying and warming trend is expected to begin this weekend
lasting into next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late tonight for UTZ012-013-019>021-
     518.

     Wind Advisory from 9 AM this morning to 11 PM MDT this evening
     for UTZ013-015-016-019>021-518.

     Wind Advisory from noon today to 11 PM MDT this evening for
     UTZ005.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM/AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 22, 3:08 AM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
308 AM MDT THU SEP 22 2016

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
308 AM MDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS MAY BE HEAVY AT TIMES LEADING
TO THE POTENTIAL FOR FLASH FLOODING FOR PRONE AREAS OF SOUTHERN
UTAH ALONG WITH URBAN FLOOD ISSUES ELSEWHERE. STRONG GUSTY WINDS
WILL DEVELOP TODAY...IMPACTING MUCH OF WESTERN AND SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CORE OF THE COLD FALL STORM WILL BE OVERHEAD FRIDAY BEFORE
SHIFTING EAST DURING THE WEEKEND. SNOW LEVELS WILL FALL TO NEAR
SEVEN THOUSAND FEET AT TIMES FRIDAY AND SATURDAY. GUSTY WINDS WILL
ALSO REMAIN POSSIBLE NEAR CANYONS ACROSS SOUTHERN UTAH SATURDAY
NIGHT AND SUNDAY MORNING.

FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION
THURSDAY AND FRIDAY.

A HARD FREEZE IS POSSIBLE ACROSS THE WASTACH BACK...SANPETE AND
SEVIER VALLEYS...AND NEAR CEDAR CITY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:08 PM MDTSpecial Weather StatementSLCDavis52 min
Sep 21, 7:54 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Sep 21, 8:30 PM MDTSpecial Weather StatementSLCCache45 min
Sep 21, 8:55 PM MDTSpecial Weather StatementSLCCache50 min
Sep 21, 9:28 PM MDTSpecial Weather StatementSLCRich62 min
Sep 22, 3:08 AM MDTWind AdvisorySLC19 hr
Sep 22, 7:38 AM MDTAreal Flood WarningSLCKane, Washington6 hr
Sep 22, 7:49 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 22, 9:34 AM MDTAreal Flood WarningSLCCarbon, Emery, Sevier6 hr
Sep 22, 10:24 AM MDTAreal Flood WarningSLCCarbon, Duchesne, Emery, Garfield, Iron, Kane and 6 more12 hr
Sep 22, 11:30 AM MDTAreal Flood WarningSLCCarbon, Duchesne, Emery, Summit, Utah, Wasatch and 1 more10 hr
Sep 22, 1:06 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele24 min
Sep 22, 1:27 PM MDTSpecial Weather StatementSLCTooele48 min
Sep 22, 2:09 PM MDTSevere Thunderstorm WarningSLCTooele36 min
Sep 22, 2:15 PM MDTSpecial Weather StatementSLCBox Elder30 min
Sep 22, 2:18 PM MDTWinter Weather AdvisorySLC44 hr
Sep 22, 2:44 PM MDTSevere Thunderstorm WarningSLCDavis, Tooele31 min
Sep 22, 3:08 PM MDTSpecial Weather StatementSLCDavis22 min
Sep 22, 3:25 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber35 min
Sep 22, 3:54 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Weber36 min
Sep 22, 3:58 PM MDTSpecial Weather StatementSLCSalt Lake47 min
Sep 22, 4:22 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Rich38 min
Sep 22, 4:51 PM MDTAreal Flood AdvisorySLCWashington54 min
Sep 22, 5:51 PM MDTFlash Flood WarningSLCIron, Kane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.